Alert archive / Hawaii / Special Weather Statements in 2018

Special Weather Statement, NWS Honolulu, HI

March 24, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this special weather statement at Mar 24, 2018, 8:21 PM HST for Hawaii County, Hawaii. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2018, 8:21 PM HST (06:21 UTC)
Expired
Mar 24, 2018, 10:15 PM HST
In force
114 min
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 61 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWHW80 PHFO 250621
SPSHFO

Special Weather Statement
National Weather Service Honolulu HI
821 PM HST SAT MAR 24 2018

HIZ023>028-250815-
Big Island North and East-Big Island Summit-Kohala-Kona-Big Island
Interior-South Big Island-
821 PM HST SAT MAR 24 2018

...LOCALLY STRONG AND GUSTY WINDS OVER THE BIG ISLAND THIS EVENING...

Expect a brief period of strong and gusty winds over the Big Island 
this evening as the low pressure system moves through the island. 

Locally strong winds are possible over the next few hours with 
sustained winds in the 20 to 30 mph range along with higher gusts 
from 40 to 50 mph especially over and along the western slopes of 
mountain ridges and saddles.

LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0610Z 240DEG 48KT 1970 15569 

$$

RCB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special weather statement went out at Mar 24, 4:00 PM HST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 24, 4:00 PM HST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
400 PM HST Sat Mar 24 2018

.SYNOPSIS...
Low pressure moving through the region will bring wet weather to
the Big Island tonight while the rest of the state slowly dries
out. Scattered showers and partly cloudy skies are expected for
Sunday as some instability remains over the area. A light wind
regime will allow for daytime sea breezes and overnight land
breezes next week.

&&

.DISCUSSION...
A wide band of thick layered clouds is slowly moving across Maui
County and the Big Island this evening with clearing skies over
Kauai and Oahu. Moderate rains with isolated embedded heavy
showers have reached the Big Island and the inclement weather will
remain through tonight with a flash flood watch in effect. The
flash flood watch has been cancelled for the smaller islands.
Lingering showers will remain across the smaller islands as a
second trough moves toward Kauai from the west. This trough will
increase showers again for mainly Kauai and Oahu on Sunday with
some instability provided by a transient upper level trough.

Atop the Big Island Summits, strong winds reaching over 70 MPH
will continue with near zero visibility. Snow and freezing rain
will produce treacherous conditions above the 12,000 foot level. A
Blizzard Warning remains in effect through Sunday morning. High
winds are expected to linger into Sunday afternoon.

Monday through Wednesday...low pressure will develop north of the
islands bringing light southerly winds to the islands Monday with
afternoon convective showers expected over the higher terrain.
Light and variable winds Tuesday and Wednesday will allow
afternoon sea breezes to develop with clouds and showers
developing over interior areas. Nighttime land breezes will push
most of those clouds over the coastal waters by late evening
bringing clear skies at night. Overall drier weather conditions
are expected compared to recent activity. A weak surface trough
will linger near the Big Island bringing some enhanced shower
activity along the eastern slopes, mainly for the Kau and Puna
Districts.

&&

.AVIATION...
AIRMET SIERRA is posted for mountain obscuration from Molokai eastward.
AIRMET TANGO is posted for moderate turbulence between 10000 feet
and 30000 feet. This has been confirmed by several pilot reports.
AIRMET ZULU is posted for light icing between 13000 feet and
23000 feet. This has been confirmed by several pilot reports.
Expect these conditions to continue through the evening hours with
a gradually improvement from west to east.

Occasional MVFR conditions have been occurring at some of the TAF
sites in low clouds and shra mainly Maui County and the Big
Island. These conditions will likely improve this evening over
Maui County and later tonight and Sunday over The Big Island.

&&

.MARINE...
An area of low pressure is still expected to make its way across
the central and eastern islands tonight, and bring unsettled
weather to the eastern islands. The chance for heavy rain and
thunderstorms will remains over the waters around the Big Island
and Maui. Mariners should continue to be aware of the threat of
inclement weather, with locally strong winds and high seas due to
possible thunderstorms. Improving conditions are expected, from
west to east tonight into tomorrow, as the bulk of the moisture
moves away from the islands.

Winds will continue to be highly variable as the area of low
pressure moves through and north of the islands. Light and
variable winds, likely favoring a south to west direction should
continue through midweek. Light trades should start to make a comeback
by Thursday. Winds are expected to remain below the Small Craft
Advisory through the period.

The current northeast swell will continue to subside through the
weekend. No other significant swells are expected through at
least the middle of next week. Long term forecast guidance shows
a gale force low developing off Japan and tracking east through
the week. This would translate to possible advisory level surf for
north and west facing shores next weekend. Small southwest swells
are also expected to continue through the next several days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Sunday for Big Island Summits.

Blizzard Warning until 6 AM HST Sunday for Big Island Summits.

Flash Flood Watch through late tonight for Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior.

&&

Morrison...Discussion
Eaton...Marine
Burke...Aviation

In the hours before

Special weather statement, Mar 24, 8:21 PM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
821 PM HST SAT MAR 24 2018

HIZ023>028-250815-
Big Island North and East-Big Island Summit-Kohala-Kona-Big Island
Interior-South Big Island-
821 PM HST SAT MAR 24 2018

...LOCALLY STRONG AND GUSTY WINDS OVER THE BIG ISLAND THIS EVENING...

Expect a brief period of strong and gusty winds over the Big Island
this evening as the low pressure system moves through the island.

Locally strong winds are possible over the next few hours with
sustained winds in the 20 to 30 mph range along with higher gusts
from 40 to 50 mph especially over and along the western slopes of
mountain ridges and saddles.

LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0610Z 240DEG 48KT 1970 15569

RCB

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:08 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 24, 8:54 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 24, 9:00 PM HSTSpecial Marine WarningHFO2 hr
Mar 25, 9:58 AM HSTWind AdvisoryHFOHawaii18 hr

Nearby

Special Weather Statements in Hawaii, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.